Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 10, 2011Dickey County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2011, 3:35 PM CDT for Dickey County, McIntosh County, North Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2011, 3:35 PM CDT (20:35 UTC)
Expired
Jul 10, 2011, 4:30 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Dickey County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:09 PM CDTTSTM WND DMG12 Ese Ashley, NDSHINGLES BLOWN OFF ROOF. WINDS ESTIMATED AT LEAST 60 MPH.
Jul 10, 4:35 PM CDTTSTM WND DMG1 E Ellendale, NDROOF DAMAGE TO BUILDING AND SHEET METAL MISSING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 11:08 AM CDTSevere Thunderstorm WatchSPC8 hr
Jul 10, 2:29 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1313 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS53 KBIS 102035
SVRBIS
NDC021-051-102130-
/O.NEW.KBIS.SV.W.0111.110710T2035Z-110710T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHEASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 430 PM CDT.

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHEAST OF ASHLEY TO GREENWAY...AND
  MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  ASHLEY...FORBES AND ELLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4593 9801 4593 9820 4594 9982 4616 9931
      4596 9799
TIME...MOT...LOC 2035Z 318DEG 30KT 4613 9920 4590 9968
WIND...HAIL 70MPH 0.75IN

$$
2 follow-up statements
647 
WWUS53 KBIS 102102
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN JUL 10 2011

NDC021-051-102130-
/O.CON.KBIS.SV.W.0111.000000T0000Z-110710T2130Z/
DICKEY ND-MCINTOSH ND-
402 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MCINTOSH AND SOUTHERN DICKEY COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF SPRING CREEK COLONY TO 15 MILES
SOUTHWEST OF LONG LAKE...MOVING SOUTHEAST AT 35 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  FORBES AND ELLENDALE.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4593 9801 4593 9820 4594 9954 4616 9931
      4596 9799
TIME...MOT...LOC 2102Z 318DEG 30KT 4596 9898 4573 9946
WIND...HAIL 70MPH 0.75IN

$$

SIMOSKO
633 
WWUS53 KBIS 102132
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
432 PM CDT SUN JUL 10 2011

NDC021-051-102142-
/O.EXP.KBIS.SV.W.0111.000000T0000Z-110710T2130Z/
DICKEY ND-MCINTOSH ND-
432 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCINTOSH AND
SOUTHERN DICKEY COUNTIES IS BEING REISSUED...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHEAST 
LAMOURE COUNTY AND CENTRAL AND EASTERN DICKEY COUNTY. 

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT.

LAT...LON 4593 9801 4593 9820 4594 9954 4616 9931
      4596 9799
TIME...MOT...LOC 2102Z 318DEG 30KT 4596 9898 4573 9946

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:37 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 11:37 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CDT SUN JUL 10 2011

.UPDATE...ISSUED SEVERE THUNDERSTORM WATCH 616 FOR PORTIONS OF
SOUTHWESTERN...SOUTH CENTRAL...AND SOUTHEASTERN NORTH DAKOTA.

&&

.DISCUSSION...ELEVATED CONVECTION CONTINUES TO DEVELOP THIS
MORNING OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL NORTH
DAKOTA. SENT OUT UPDATED PRODUCTS REFLECTING THE ISSUANCE OF
SEVERE THUNDERSTORM WATCH 616.

&&

.AVIATION...THUNDERSTORMS AND ASSOCIATED MVFR/IFR CONDITIONS WILL
PRIMARILY AFFECT KBIS AND KJMS THROUGH THE AFTERNOON HOURS.
OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR KDIK...KISN...AND KMOT
THROUGH THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 10, 3:30 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT SUN JUL 10 2011

NDZ046>048-050-051-112030-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH 617 IS IN EFFECT FOR THIS AREA. PLEASE VISIT
WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ023-025-034>037-042-045-112030-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
330 PM CDT SUN JUL 10 2011 /230 PM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 616 IS IN EFFECT FOR THIS AREA. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ001>005-009>013-017>022-031>033-040-041-043-044-112030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT SUN JUL 10 2011 /230 PM MDT SUN JUL 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 10, 2:06 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
206 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             9 S SHIELDS             46.11N 101.14W
07/10/2011  E1.75 INCH       SIOUX              ND   TRAINED SPOTTER

&&

KSIMOSKO
Local storm report, Jul 10, 2:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     FORT YATES              46.09N 100.63W
07/10/2011  E60 MPH          SIOUX              ND   TRAINED SPOTTER

            ALSO HAD 1 INCH HAIL AND HEAVY RAIN.

&&

SWICHE
Local storm report, Jul 10, 2:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
244 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 S FORT YATES          46.05N 100.63W
07/10/2011  E2.00 INCH       SIOUX              ND   PUBLIC

            HEAVY RAIN.

&&

SWICHE
Local storm report, Jul 10, 2:53 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     HUFF                    46.62N 100.65W
07/10/2011                   MORTON             ND   LAW ENFORCEMENT

            2 FOOT IN DIAMATER OAK TREES WERE UPROOTED NEAR HUFF.
            INITIAL ESTIMATES OF WINDS IN EXCESS OF 75 MPH.

&&

PAYD
Local storm report, Jul 10, 3:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             5 SSE GLEN ULLIN        46.75N 101.77W
07/10/2011  E2.00 INCH       MORTON             ND   TRAINED SPOTTER

&&

THAMILTO
Local storm report, Jul 10, 3:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT SUN JUL 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             5 SSE GLEN ULLIN        46.75N 101.77W
07/10/2011  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

&&

THAMILTO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:20 AM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark55 min
Jul 10, 10:58 AM CDTSevere Thunderstorm WarningBISStark62 min
Jul 10, 11:09 AM CDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 10, 11:16 AM CDTSevere Thunderstorm WarningBISGrant, Morton59 min
Jul 10, 11:52 AM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver, Stark26 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton37 min
Jul 10, 12:09 PM CDTAreal Flood AdvisoryBISGrant, Morton6 hr
Jul 10, 12:16 PM CDTSevere Thunderstorm WarningBISMorton47 min
Jul 10, 12:33 PM CDTSevere Thunderstorm WarningBISGrant15 min
Jul 10, 12:39 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver31 min
Jul 10, 1:01 PM CDTSevere Thunderstorm WarningBISGrant, Morton29 min
Jul 10, 1:20 PM CDTSevere Thunderstorm WarningBISGrant, Sioux55 min
Jul 10, 1:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton60 min
Jul 10, 1:50 PM CDTAreal Flood AdvisoryBISBurleigh, Morton4 hr
Jul 10, 2:12 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux63 min
Jul 10, 2:22 PM CDTTornado WarningBISEmmons, Sioux23 min
Jul 10, 2:23 PM CDTAreal Flood AdvisoryBISGrant, Sioux4 hr
Jul 10, 2:27 PM CDTTornado WarningBISEmmons, Logan33 min
Jul 10, 2:30 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan30 min
Jul 10, 2:51 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Logan, McIntosh, Stutsman3 hr
Jul 10, 2:51 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 10, 2:57 PM CDTTornado WarningBISLogan, McIntosh33 min
Jul 10, 3:26 PM CDTTornado WarningBISDickey, LaMoure, Logan, McIntosh34 min
Jul 10, 3:38 PM CDTTornado WarningBISMcIntosh37 min
Jul 10, 3:58 PM CDTTornado WarningBISDickey, LaMoure, McIntosh32 min
Jul 10, 4:08 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Jul 10, 4:10 PM CDTTornado WarningBISDickey, LaMoure35 min
Jul 10, 4:29 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure51 min
Jul 10, 4:30 PM CDTTornado WarningBISDickey30 min
Jul 10, 4:36 PM CDTTornado WarningBISDickey24 min
Jul 10, 5:52 PM CDTAreal Flood WarningBISGrant, Morton24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.